Format

Send to

Choose Destination
Cardiology. 2004;102(3):152-5. Epub 2004 Aug 27.

Safety of transvenous temporary cardiac pacing in patients with accidental digoxin overdose and symptomatic bradycardia.

Author information

1
Division of Cardiology, Department of Internal Medicine, National Cheng Kung University Hospital, Tainan, Taiwan.

Abstract

BACKGROUND:

Patients with digoxin intoxication may need transvenous temporary cardiac pacing (TCP) when symptomatic bradyarrhythmias are present. However, it has been reported that TCP might be associated with fatal arrhythmias in patients with acute digitalis intoxication caused by attempted suicide. The aim of this study was to assess the safety of TCP in patients with accidental digoxin-related symptomatic bradyarrhythmias.

MATERIALS AND METHODS:

Seventy patients (30 men; age 74 +/- 12 years) were enrolled in this retrospective study. Patients were divided into two groups: group 1 with TCP and group 2 without TCP. A digoxin overdose was defined as a serum digoxin level higher than 2.0 ng/ml combined with the presence of digoxin-related symptoms. Detailed clinical characteristics were reviewed on the basis of the medical records.

RESULTS:

Group 1 included 24 patients (34.3%, 10 men). The rhythms prior to pacemaker insertion in group 1 included sinus arrest with junctional bradyarrhythmias (n = 9), atrial fibrillation with a slow ventricular rate (n = 11), and high-degree atrioventricular block (n = 4). The mean duration of pacemaker implantation was 5.8 +/- 2.9 days (2-12 days). There was no major arrhythmic event or mortality after TCP in group 1. Two patients in group 2 (4%) died of ventricular tachyarrhythmias. Group 1 had a higher level of blood urea nitrogen (45.1 +/- 26.0 vs. 33.4 +/- 19.3 mg/dl), of left ventricular ejection fraction (68 vs. 56%), and of digoxin (4.4 +/- 2.1 vs. 3.4 +/- 1.3 ng/ml) but a lower serum calcium level (8.7 +/- 0.6 vs. 9.1 +/- 0.8 mg/dl).

CONCLUSION:

TCP was safe for patients with a digoxin overdose complicated by symptomatic bradycardia and should be recommended in such situations. However, this conclusion does not apply to acute digoxin intoxication as a result of attempted suicide.

PMID:
15334025
DOI:
10.1159/000080483
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center